Hail, Norton
- When
- July 22, 2:35 PM CST to 2:45 PM CST
- Where
- Norton County, 6.24 mi N of Norton Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.940, -99.890
Report of golf ball hail. Lasted for 10-15 minutes.
In the afternoon of the 22nd, multiple supercells formed across eastern Colorado, southwestern Nebraska, and northwestern Kansas. These storms produced a wind gust over 70 mph and larger than 2 inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the afternoon of the 22nd, multiple supercells formed across eastern Colorado, southwestern Nebraska, and northwestern Kansas. These storms produced a wind gust over 70 mph and larger than 2 inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 22, 1:52 PM CST, 43 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 152 PM MDT Sat Jul 22 2023 .SHORT TERM...(This evening through Tuesday) Issued at 130 PM MDT Sat Jul 22 2023 Attempts at convective initiation in southwest Nebraska so far have been a struggle. The environment is uncapped with MLCAPE up to 2500 j/kg and effective shear values around 40 kts. However, forcing is weak. Models seem to be keying on a surface convergence boundary which is difficult to identify with winds generally light and variable across the area. Nonetheless, if the boundary can become better defined as it moves south this afternoon, isolated to perhaps widely scattered thunderstorms will develop. The environment is supportive of severe storms capable of producing large hail and damaging winds, it is only a question of initiation and coverage. Storms will be moving quickly south and exit the area by around 03/04z. The rest of the night will see clear skies and lows in the 60s. For Monday and Tuesday, the upper ridge over the Four Corners will amplify and move to the southern Rockies. This will result in hot conditions across the area. Highs both days will be in the upper 90s to lower 100s with heat indices up to 105. Would like to see more widespread apparent temperatures of 105 before considering a Heat Advisory and models may be a little warm given the recent rainfall. There is a low chance of an overnight shower or thunderstorm in eastern areas Sunday night if storms in the Nebraska panhandle rotating around the ridge can survive that long. At this time will just have silent pops. Otherwise, expecting dry conditions across the area. .LONG TERM...(Wednesday through Saturday) Issued at 151 PM MDT Sat Jul 22 2023 For the long term period, near to above average temperatures are forecasted along with low chances for storms. The pattern is largely dominated by an upper high that is forecasted to be near the West-Central CONUS. With this over the Tri-State area, temperatures should remain in the 90's if not 100's for the period. An upper low is forecasted to move across the Northern CONUS and deamplify the ridging over the center of the country. With this laminar to northwest flow may develop and all for shortwaves to come through and give chances for a few storms during the afternoon and evening hours. For the period, the main uncertainty looks to be the surface dewpoints. The dewpoints have helped in keeping temperatures from reaching their full heating potential the past week or so. This time, we will have more of the upper ridge and high over the area so it will be interesting to see if the area could rewarm to hit the 100's or not. If so, with dewpoints that high, heat indices could easily exceed the mid 100's and heat advisories may be needed. All of this is also dependent on how far south the upper lows come, but current probabilities for more southerly track are very low. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 535 AM MDT Sat Jul 22 2023 VFR conditions forecast for the TAFs. Light winds are expected for the period. Isolated to scattered thunderstorms may occur around 21z south of KMCK. Am thinking these storms will be outside the vicinity radius for the site. The storms will move south through the afternoon and evening. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...KAK AVIATION...JTL
Hazardous Weather Outlook National Weather Service Goodland KS 1036 AM MDT Sat Jul 22 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1036 AM MDT Sat Jul 22 2023 /1136 AM CDT Sat Jul 22 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... There is a Slight Risk of severe thunderstorms from around 3 PM MDT (4 PM CDT) through 9 PM MDT (10 PM CDT) for locations generally east of a line from McCook, Nebraska, to Tribune, Kansas, with a Marginal Risk further west. The primary hazards will be large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... The Tri-State Area has heat indices reaching into the triple digits generally along and east of Kansas Highway 25 Monday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Preliminary Local Storm Report
National Weather Service Goodland KS
1204 PM MDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM Hail 7 N Marienthal 38.59N 101.21W
07/20/2023 E1.75 inch Wichita KS Public
Delayed report. Caller reported hail to at
least Golf Ball in size.
&&
KAKSpecial Weather Statement
National Weather Service Goodland KS
312 PM CDT Sat Jul 22 2023
KSZ004-222045-
Norton KS-
312 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northern Norton
County through 345 PM CDT...
At 311 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hendley, or 13 miles north of Norton, moving south at
30 mph. An additional storm is located over Beaver City and moving
south towards Norton County.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Norton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3982 10005 4000 10006 4000 9962 3981 9963
TIME...MOT...LOC 2011Z 346DEG 28KT 4003 9994
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TriggThe Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
26 hail, 3 thunderstorm wind, 1 flood. Local standard time, as filed.
Report of golf ball hail. Lasted for 10-15 minutes.
Spotter reported hail up to half dollar had fallen with dimes falling at the moment. Hail was beginning to cover the ground.
Report with picture of hail around an inch in size.
Video showing dime to quarter size hail falling in Norton.
MPing report of 1.75 inch hail.
Spotter report of 1.25 inch hail.
Spotter report of 1 to 1.25 inch hail.
Storm chaser reported hail between ping pong ball and tennis ball sizes.
Numerous quarter-sized hail stones.
Report of 1 inch hail via social media.
Public report of at least 1 inch diameter hail.
Facebook report of moderate to significant hail damage to crops. Actual hail was not seen, only the damage was seen.
Public report of 1 inch hail.
Spotter report of 1 inch hail.
Report via social media of 1.75 inch hail.
Report via social media of 1.75 inch hail.
Spotter report of 1.75 inch hail.
Personal weather station kkshoxie18.
Report of up to nickel sized hail with some crop damage.
Spotter report of 1 inch hail.
Picture and videos of golf ball sized hail.
Spotter report of quarter and ping pong ball sized hail.
Public report of 1.5 inch hail.
Spotter report of 1 inch hail.
Public report of 1.5 inch hail.
Public estimated wind report.
Lots of small hail with some quarters mixed in.
Report via MPing.
Report of high winds and 1-1.5 inch hail. Wasn’t sure on wind speeds but did note that there was damage to corn fields.
Mesonet station NRRK1 Norton 4SW. Wind gust of 54 mph measured at 2 meter height, 64 mph at 10 meter height.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117156, 1117149, 1117150, 1117151, 1117152, 1117153, 1117155, 1117154, 1117157, 1117160, 1117161, 1117164, 1117165, 1117169, 1117170, 1117171, 1117175, 1117188, 1117167, 1117177, 1118500, 1117180, 1117181, 1117182, 1117183, 1117193, 1117186, 1118498, 1117187, 1117197.